Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Jackson, KY

August 22, 2003Breathitt County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 22, 2003, 3:17 PM EDT for Breathitt County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 3:17 PM EDT (19:17 UTC)
Expired
Aug 22, 2003, 3:45 PM EDT
In force
28 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Breathitt County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2888 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 221917
SVRJKL
KYC025-221945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
316 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY

* UNTIL 345 PM EDT

* AT 316 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  GUERRANT...OR 7 MILES WEST OF JACKSON...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEBASTIANS BRANCH AROUND 325 PM EDT.
  CROCKETTSVILLE AROUND 330 PM EDT.
  MORRIS FORK AROUND 335 PM EDT.
  BEECH AROUND 340 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3761 8340 3759 8363 3733 8355 3736 8333

$$

OUDEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:42 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 22, 2:42 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT FRI AUG 22 2003

SPC HAS ISSUED WATCH BOX 881 FOR SEVERE THUNDERSTORMS FOR THE
NORTHERN...CENTRAL...AND WESTERN AREAS OF THE CWA. ZONES WILL BE
UPDATED SHORTLY.

.JKL...NONE.

RAY/MORAN
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1205 PM EDT FRI AUG 22 2003

WITH COLD FRONT STILL LOCATED IN OHIO AND A LARGE AREA OF CLOUDS AND
WITH PRECIP FALLING OVER NORTHERN KENTUCKY...WILL ADJUST SKY COVER
UP AND DROP TEMPS TO THE LOWER 80S ACROSS THE NORTHERN CWA AND MID
80S ACROSS THE CENTRAL CWA. SEVERE THUNDERSTORMS MAY BE POSSIBLE
THIS AFTERNOON...THEREFORE A WATCH FROM SPC MAY BE ISSUED...WILL
UPDATE WHEN NECESSARY ...UPDATE OUT SHORTLY.

RAY/MORAN
---------------------------------------------------------------------
510 AM EDT FRI AUG 22 2003

STILL ONE PRIMARY FEATURE TO CONTEND WITH...A COLD FRONT TO AFFECT
THE AREA TODAY INTO EARLY SATURDAY.

THERE ARE MINOR MODEL DIFFERENCES IN TIMING...BUT OVERALL GOOD
AGREEMENT. IT SHOULD ENTER THE AREA FROM THE NORTH EARLY THIS
EVENING AND EXIT TO THE SOUTH EARLY SATURDAY MORNING. THE QUESTION
OF THUNDERSTORMS CENTERS AROUND INITIATION. THERE WILL CERTAINLY BE
PLENTY OF INSTABILITY TO WORK WITH...WITH DEW POINTS CURRENTLY IN
THE LOWER 70S AND WHAT WOULD APPEAR TO BE LITTLE CLOUD COVER TO
START THE DAY. ALL MODELS DEPICT AT LEAST MEAGER UPPER LEVEL
DIVERGENCE AT SOME POINT TODAY. THE THUNDERSTORMS CURRENTLY IN IN/OH
WILL LEAVE BEHIND BOUNDARIES TO OUR NORTH...AND THE FRONT ITSELF
WILL BE CLOSE BY LATE IN THE DAY. ALTHOUGH THERE IS NO SINGLE STRONG
FACTOR...THINK THE COMBINATION OF FACTORS WARRANTS HIGH CHANCE POPS
TODAY. THE CHANCE HOLDS OVER INTO TONIGHT. THE HIGHEST CHANCE
TONIGHT WILL BE IN THE SOUTH...WHICH IS THE AREA THAT WILL BE LAST
TO SEE FRONTAL PASSAGE AND SYNOPTIC SCALE STABILIZATION.

THE ETA IS SLOWEST TO CLEAR THE FRONT THROUGH THE AREA ON
SATURDAY...AND THE GFS THE FASTEST. THE NGM IS IN BETWEEN...BUT HAS
SLOWED SINCE YESTERDAY. WITH THIS IN MIND...CAN NOT COUNT ON THE
FRONT BEING OUT OF HERE BY START OF 3RD PERIOD...AND WILL CONTINUE
TO USE A SLIGHT CHANCE IN OUR FAR SOUTHERN COUNTIES FOR SATURDAY
MORNING.

BEYOND THIS...DRY SURFACE HIGH PRESSURE SINKS SOUTH ACROSS THE GREAT
LAKES TO THE MID ATLANTIC STATES AND UPPER RIDGE OVER THE CENTRAL
CONUS FLATTENS AND MOVES EASTWARD EARLY IN THE NEW WEEK. THIS WILL
BRING AT LEAST A FEW DAYS OF DRY WEATHER. THE NEXT COLD FRONT
ARRIVES IN THE GFS AT MIDWEEK. THE LATEST MEX GUIDANCE HAS HIGHER
POPS THAN THE PREVIOUS AT MIDWEEK. HOWEVER...WILL LEAVE IT TO THE
DAY SHIFT TO EVALUATE THIS MORE COMPLETELY AND DECIDE IF PRECIP
NEEDS TO BE ADDED TO THE FORECAST.

FOR TEMPS...THINK THAT THE NGM MOS IS A LITTLE TOO WARM TODAY.
SUSPECT THAT WE WILL SEE AN INCREASE IN CLOUDS AND CONVECTION BEFORE
WE MAKE IT TO THE NGM NUMBERS...AND AN ETA/GFS MOS COMPROMISE IS
PREFERRED. IN OTHER PERIODS A GUIDANCE AVERAGE IS PREFERRED.

HAL
Hazardous weather outlook, Aug 22, 2:54 PM EDT, 23 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
254 AM EDT FRI AUG 22 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT FOR AREAS
GENERALLY ALONG AND NORTH OF THE HAL ROGERS PARKWAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE SEVERE STORMS FORECAST CENTER HAS INDICATED THAT THERE IS A
SLIGHT RISK THAT SOME THUNDERSTORMS THAT DEVELOP AND MOVE THROUGH
TODAY AND TONIGHT MAY BE SEVERE.  THE PRIMARY THREAT WOULD BE
DAMAGING WIND...HAIL...AND LOCALLY HEAVY RAIN FOR FOR AREAS
GENERALLY ALONG AND NORTH OF THE HAL ROGERS PARKWAY.
OTHERWISE...THUNDERSTORMS ARE EXPECTED THROUGHOUT THE REST OF
EASTERN KENTUCKY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY NEAR THE
TENNESSEE AND VIRGINIA BORDERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CALL THE NATIONAL
WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE...HAIL...OR FLOODING.

HAL/OUDEMAN/RAY

In the hours before

Local storm report, Aug 22, 10:26 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1026 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1012 AM    MOREHEAD                  KY   .75 INCH HAIL
08/22/03   ROWAN                          REPORTED BY TRAINED
                                          SPOTTER.

RAY
Local storm report, Aug 22, 1:18 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
118 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    FLEMINGSBURG              KY   WIND DAMAGE
08/22/03   FLEMING                        LARGE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          DISPATCH.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:19 AM EDTSevere Thunderstorm WarningJKLRowan41 min
Aug 22, 12:40 PM EDTSevere Thunderstorm WarningJKLFleming65 min
Aug 22, 6:33 PM EDTSevere Thunderstorm WarningJKLWayne57 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.